Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
196 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Eyes swollen due to seasonal allergies. Concerned about taking diphenhydramine. Safe to take Benedryl?

My father is having blood drawn tomorrow to check his PSA levels which have been rising over the past year. His eyes are almost swollen shut, presumably from seasonal allergies. He is concerned that taking 25-50 mg diphenhydramine (Benedryl) will affect his PSA levels and give the physician an inaccurate reading from tomorrow s bloodwork. Can he take the Benedryl today without acutely affecting his PSA?
Wed, 10 Jul 2013
Report Abuse
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,  
Medical Topics
General & Family Physician 's  Response
Hi, Thanks for using HCM.

Diphenhydramine: Is anti histamine drug belongs to 1st generation for allergy. Due to its anticholinergic effects it has urine retention property and it is not recommended for elderly unless prescribed by doctor. You can give him 2nd generation drugs. But diphenhydramine wont affect level of PSA.

You should also concerned about swollen eyes. This can be due to allergy or even due to problem in kidney. Get done urine routine, renal function test and also per rectal examination along with PSA level for management.
Consult your doctor for examination and management and adhere to his treatment. Hope I answered your question.
Wish you and your father good health. Feel free to ask me if you have any further queries. Take care.

Regards
Dr. Lohit
I find this answer helpful

2 Doctors agree with this answer

Homeopath Dr. Yogesh Sabnis's  Response
respected sir/madam

well PSA levels are done to check BPH or to rule out malignancy of prostate gland. and you have mentioned that he is having swollen eyes the cause of which is probable allergy as per you. however taking antihistamine tablets or diphenhydramine is contraindicated in patients who are having BPH as one of the side effect of this medication is urinary retention. its better not to take the medication as it may also have some effect of the investigation readings.
regards
dr sabnis
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I have been taking Allegra for years and usually keeps allergies under control. Fall is worst season for me and past few days have been...

Recent questions on  Benedryl

doctor1 MD

I am getting skin rash after taking Bactrim. Hands, feet. Should I take Benadryl?

doctor1 MD

I am experiencing many episodes of generalized secondary hyperhidrosis , severe weakness and itching all over. I feel like my body is attacking...

doctor1 MD

I have had three rounds of antibiotics in the last month and 1/2. 1st because of an fractured tooth that was infected, then pulled. Still had...

doctor1 MD

My 14 yr old daughter was at church camp for a week at the end of July. When she came home, she said that a day after being in the forest where a...

doctor1 MD

I am a fair skinned 48 Year old woman and I have rosecea but its under control with retin-a cream and oracea daily. I had my face threaded today to...

doctor1 MD

My father is having blood drawn tomorrow to check his PSA levels which have been rising over the past year. His eyes are almost swollen shut,...

doctor1 MD

I have ithcy crawling skin especially on my back, drives me nuts. Benedryl does not help no does asprins or tylenol. Do I have a parasite or bug...